Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 10, 2023, 11:49 AM MDT for Larimer County, Colorado. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2023, 11:49 AM MDT (17:49 UTC)
- Expired
- Jun 10, 2023, 1:43 PM MDT
- In force
- 114 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 79 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2813 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WGUS55 KBOU 101749
FFWBOU
COC069-102045-
/O.NEW.KBOU.FF.W.0018.230610T1749Z-230610T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1149 AM MDT Sat Jun 10 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Cameron Peak burn scar in...
Central Larimer County in north central Colorado...
* Until 245 PM MDT.
* At 1149 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cameron Peak Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding and debris flows caused by
thunderstorms in and around the Cameron Peak Burn
Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Cameron Peak Burn
Scar.
* Some locations that will experience flash flooding include...
Red Feather Lakes and areas to the south.
This includes the following additional locations...
Pingree Hill, Goodell Corner and Bellaire Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4077 10565 4072 10565 4070 10558 4072 10552
4075 10551 4078 10552 4082 10565
FLASH FLOOD...RADAR INDICATED
$$
Meier1 follow-up statement
706
WGUS75 KBOU 101943
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
143 PM MDT Sat Jun 10 2023
COC069-101953-
/O.CAN.KBOU.FF.W.0018.000000T0000Z-230610T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
143 PM MDT Sat Jun 10 2023
...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED
FOR CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4077 10565 4072 10565 4070 10558 4072 10552
4075 10551 4078 10552 4082 10565
$$
MeierWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:42 AM MDT, 7 minutes earlier.
Area forecast discussion, Jun 10, 11:42 AM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1142 AM MDT Sat Jun 10 2023 .UPDATE... Issued at 936 AM MDT Sat Jun 10 2023 A sunny start to the weekend across our CWA, as GOES True-Color imagery shows a few high clouds across the far northeastern corner of the state, and just a few cumulus clouds developing along the higher terrain. We should see convection develop across the higher elevations by late morning or early afternoon, with this activity spreading into the plains by mid-afternoon. With just enough shear (~20-30kt) to work with today, a couple of these storms could be strong to severe. The main threat still looks to be gusty outflow winds given steep low-level lapse rates/good DCAPE. && .SHORT TERM...(Today and tonight) Issued at 402 AM MDT Sat Jun 10 2023 On the large scale, the next Pacific upper low will drop southeastward to the Southern California coast today which will bump up the upper ridge over Colorado. As might be expected, very little help for any dynamical lift in the short term with Colorado under the ridge. There will be a light north to northeast low level flow that develops this afternoon which will help in a ever so slightly higher moisture levels with precipitable water values close to .8" over the Front Range this afternoon and a bit higher further east. Forecast soundings and cross sections showing a bit more shear available today with some increase in westerly flow in the mid and upper levels (15-20kt at 500mb) but still pretty wimpy for severe potential. ML CAPE values over the plains ranging from 800-1500j/kg which should support a few strong to marginally severe storms despite the weak shear. DCAPE values around 1000j/kg which would also support gusty outflow winds. Surface dewpoints again ranging from the mid 40s near the Front Range and into the lower 50s across the plains and supports modest instability for storms this afternoon. SPC also has broadened the marginal severe potential to include much of Eastern Colorado from just east of Denver towards the Kansas border which looks ok. Expect majority of storms would be capable of producing brief heavy rain, small hail and gusty winds to 40 mph, strongest east of the urban corridor. Main change to forecast for today was to tone down a bit the areal storm coverage, especially for the Front Range urban corridor. For tonight, appears will see the storms develop into a linear progression which will exit into Kansas by later this evening resulting in a rather quiet overnight period. There is a backdoor cold front which will progress southward over the plains during the evening hours. Behind the front, shallow upslope northeast winds will develop with a gradual increase in low level moisture and the likely development of a stratus deck of lower clouds late tonight. .LONG TERM...(Sunday through Friday) Issued at 402 AM MDT Sat Jun 10 2023 Our upper level pattern remains unchanged in the long-term forecast. An upper level trough remains over the west coast near California which keeps our region under a weak ridge. With the influence of the upper low shifting our winds aloft southwest, our region will continue to receive ample amounts of moisture. This weekend through Wednesday, storms and showers will likely produce brief heavy rainfall creating flood threats across the entire region. Our region has received above normal precipitation in the last few weeks, and soils are saturated. Areas with poor drainage systems could see minor street flooding and rivers/stream may run high. With more rain on the way, remember do not drive in flooded waters and turn around, don't drown. Starting Sunday morning, mostly cloudy skies will lead to cooler conditions through early afternoon. There was small adjustment to decrease afternoon highs in this package due to limited heating but the biggest question for Sunday afternoon remains how much heating will occur to break the capping and allow thunderstorms to develop. It seems the mountains will favor weak scattered showers Sunday afternoon which will likely stay sub-severe. Across the divide, MLCAPE values remain under 500 J/kg late Sunday afternoon to early Sunday evening. The combination of lapse rates reaching 6-7 C/km, weak shear, and low LCLs could lead to isolated severe storms mainly near the southern foothills to the Palmer Divide. This conditions favor funnel clouds or weak landspouts if there is enough heating. Areas north of Denver will likely experience weak short-lived showers producing heavy rainfall. Would not rule out the hail threat either as weak low level shear could still lead to a few areas south of Denver receiving severe hail up to 1.00 inch. Afternoon temperatures will range from the low 50s to mid 60s across the region. As the trough axis pushes into Utah and western Colorado, the threat of severe thunderstorms increases Monday afternoon. MLCAPE values increase near 800-900 J/kg especially across the eastern plains. A favorable jet seems consistent in model guidance which should provide enough lift for storms across the plains. With a better chance of thunderstorms Monday, PoPs coverage continues scattered to numerous over the entire region. Similar conditions will occur Tuesday afternoon. QG fields show strong subsidence entering the region by late Wednesday. Although it is possible for afternoon thunderstorms to occur through late next week, ensembles favor warmer temperatures and drier 500-700mb levels which could lead to a decrease in thunderstorm coverage across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1135 AM MDT Sat Jun 10 2023 Gradual increase in cloud cover/convection is expected this afternoon. Main impacts would be brief period of rain/lower cigs and gusty outflow winds. A push of better moisture is expected overnight, which should lead to widespread stratus at the terminals late tonight through most of Sunday. Guidance suggests ceilings dropping to 1000-2000ft AGL at times, though it wouldn't be surprising to see some brief IFR conditions between 11-15z Sunday AM. && .HYDROLOGY... Issued at 402 AM MDT Sat Jun 10 2023 Expect another round of scattered afternoon/early evening showers and thunderstorms initially over the mountains and spreading over the plains by mid/late afternoon. Expect only limited potential for flash flooding over the mountain burn scars with decent storm motions and only marginal instability and moisture available. Storms will diminish rapidly this evening. Ensembles favor high values of standard anomaly PWATs Sunday through Wednesday. Although Sunday remains limited in thunderstorm development mainly along the plains, there is potential for brief heavy rainfall each afternoon this weekend through mid-next week. Soundings indicate PWATs ranging from 0.80-1.00 inch over the mountains Sunday and Monday which brings an elevated threat of flash flooding to Cameron Peak and East Troublesome burn areas. This pattern may also lead to rivers running higher and minor street flooding due to saturated soils or poor drainage areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hiris SHORT TERM...Entrekin LONG TERM...AD AVIATION...Hiris HYDROLOGY...Entrekin/AD
Hazardous weather outlook, Jun 10, 11:15 AM MDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1115 AM MDT Sat Jun 10 2023 COZ030>051-111715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1115 AM MDT Sat Jun 10 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop across the higher terrain and shift into the plains during the afternoon and evening. Expect a few strong to marginally severe storms across the plains with damaging winds and hail. The strongest storms will mainly remain east of the urban corridor. The majority of the storms today will produce brief heavy rain, small hail and wind gusts up to 40 mph. The flash flood potential in the mountains will remain limited today with marginal moisture and instability. Cameron Peak burn area may be a bit more prone to flooding due to stronger storms in that area but decent storm motions should keep flash flood potential still on the low side. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are likely over the mountains, foothills and adjacent plains on Sunday evening. Heavy rains could cause flash flooding and there will be an elevated threat of flash flooding in the alpine burned areas. Both Monday and Tuesday afternoons and evenings can expected likely showers and thunderstorms with a flash flooding threat, especially in the burned areas. On Wednesday through Friday, scattered late day showers and thunderstorms are expected. There will be more afternoon heating so a few of the storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the northeast plains this afternoon, mainly sections east of the Interstate 25 corridor. Reports of hail and damaging winds will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:33 PM MDT | Special Weather Statement | BOU | Weld | 27 min |
| Jun 10, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 30 min |
| Jun 10, 4:19 PM MDT | Special Weather Statement | BOU | Douglas | 41 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.